Alert archive / Idaho / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 6, NWS Pocatello, ID

May 24, 2016Bannock County, Bingham County, Caribou County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at May 24, 2016, 3:52 PM MDT for Bannock County, Bingham County, Caribou County, Idaho. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2016, 3:52 PM MDT (21:52 UTC)
Expired
May 24, 2016, 4:30 PM MDT
In force
38 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

Counties Bannock County, ID, Bingham County, ID, Caribou County, ID

The radar

The Pocatello radar (KSFX), 51 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.9 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2016-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2016-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2352 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

395 
WUUS55 KPIH 242152
SVRPIH
IDC005-011-029-242230-
/O.NEW.KPIH.SV.W.0006.160524T2152Z-160524T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
352 PM MDT TUE MAY 24 2016

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CARIBOU COUNTY IN SOUTHEASTERN IDAHO...
  SOUTH CENTRAL BINGHAM COUNTY IN SOUTHEASTERN IDAHO...
  NORTH CENTRAL BANNOCK COUNTY IN SOUTHEASTERN IDAHO...

* UNTIL 430 PM MDT

* AT 351 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED NEAR INKOM...OR 7 MILES NORTH OF
  MCCAMMON...AND MOVING NORTH AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  INKOM...FORT HALL MOUNT PUTNAM AND FORT HALL PUTNAM LODGE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4265 11221 4266 11231 4306 11232 4300 11198
TIME...MOT...LOC 2151Z 193DEG 16KT 4275 11224 

$$

HUSTON
2 follow-up statements
337 
WWUS55 KPIH 242215
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
415 PM MDT TUE MAY 24 2016

IDC005-011-029-242230-
/O.CON.KPIH.SV.W.0006.000000T0000Z-160524T2230Z/
CARIBOU ID-BINGHAM ID-BANNOCK ID-
415 PM MDT TUE MAY 24 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR NORTHWESTERN CARIBOU...SOUTH CENTRAL BINGHAM AND NORTH CENTRAL
BANNOCK COUNTIES...

AT 415 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED OVER INKOM...OR 10 MILES NORTH OF
MCCAMMON...MOVING NORTH AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
INKOM...FORT HALL MOUNT PUTNAM AND FORT HALL PUTNAM LODGE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4269 11218 4271 11231 4306 11232 4300 11198
TIME...MOT...LOC 2215Z 192DEG 13KT 4279 11223 

$$

HUSTON
832 
WWUS55 KPIH 242229
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
429 PM MDT TUE MAY 24 2016

IDC005-011-029-242237-
/O.EXP.KPIH.SV.W.0006.000000T0000Z-160524T2230Z/
CARIBOU ID-BINGHAM ID-BANNOCK ID-
429 PM MDT TUE MAY 24 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CARIBOU...SOUTH
CENTRAL BINGHAM AND NORTH CENTRAL BANNOCK COUNTIES WILL EXPIRE AT 430
PM MDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL
HAIL... GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORMAS IT PUSHES NORTHEAST OF INKOM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
POCATELLO.

LAT...LON 4269 11218 4271 11231 4306 11232 4300 11198
TIME...MOT...LOC 2218Z 193DEG 16KT 4279 11223 

$$

HUSTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 1:59 PM MDT, 1 hour 53 minutes earlier.

Area forecast discussion, May 24, 1:59 PM MDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
159 PM MDT TUE MAY 24 2016

.SHORT TERM...Tonight through Friday afternoon. Low pressure trough
over Montana and Saskatchewan will continue to move slowly east
through Wednesday night. Meanwhile, the southern end of the trough
appears more complex with water vapor imagery showing a couple of
centers of circulation, one off the coast and another over
Nevada.Thunderstorms and lightning already developing and moving
into southern Idaho as a result. A few of these storms should reach
the Snake Plain this afternoon, small to medium hail possible.
Wednesday is expected to be fairly active for showers and isolated
thunderstorms as the entire trough moves over this area. A new
disturbance will move south from British Columbia late Wednesday
night and Thursday, a little slower than forecast yesterday. The
slower timing could result in Friday being a drier day. RS

.LONG TERM...Friday night through Tuesday.
Models in similar agreement in long term pattern being a series of
weak upper level short waves moving through Idaho.   Significant
precipitation is not expected through the long weekend but there
will be a chance of showers and thunderstorms daily mainly in the
mountains.  Expect temperatures to remain slightly below normal
thorugh the entire period.  Could see some breezy periods as well
over the weekend.
GK

&&

.AVIATION...Showers much more widespread this afternoon than
yesterday and have vicinity thunderstorms and showers at all TAF
sites this afternoon and early evening.  Activity should dissipate
overnight.  Ceilings should remain at VFR levels unless under a very
heavy rain shower.  Winds should stay around 10 knots or less
unless near thunderstorm outflow.
GK

&&

.PIH Watches/Warnings/Advisories...None.

&&

In the hours before

Special weather statement, May 24, 1:50 PM MDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
150 PM MDT TUE MAY 24 2016

IDZ021-242030-
LOWER SNAKE RIVER PLAIN ID-
150 PM MDT TUE MAY 24 2016

...HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH AFFECTING
NORTHWESTERN POWER COUNTY UNTIL 230 PM MDT...

AT 149 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15
MILES WEST OF ABERDEEN...MOVING NORTH AT 5 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PILAR BUTTE.

LAT...LON 4281 11302 4282 11322 4303 11323 4303 11301
TIME...MOT...LOC 1949Z 186DEG 5KT 4292 11314

RS
Special weather statement, May 24, 3:30 PM MDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
330 PM MDT TUE MAY 24 2016

IDZ021>023-242230-
CARIBOU HIGHLANDS ID-LOWER SNAKE RIVER PLAIN ID-
SOUTH CENTRAL HIGHLANDS ID-
330 PM MDT TUE MAY 24 2016

...MODERATELY STRONG THUNDERSTORMS NORTH OF HOLBROOK AND EAST OF
SUBLETT MOVING NORTH TOWARD ROCKLAND AND PAULINE THROUGH 430 PM
MDT...

AT 326 PM MDT...DOPPLER RADAR WAS TRACKING MODERATE THUNDERSTORMS 10
MILES NORTH OF HOLBROOK SUMMIT AND 18 MILES EAST OF MALTA...MOVING
NORTHEAST AT 15 MPH.

HALF INCH HAIL...BRIEF HEAVY RAIN AND WIND GUSTS TO 40 MPH ARE
POSSIBLE WITH THESE STORMS AS THEY MOVE NORTH THROUGH 430 PM MDT.

LOCATIONS IMPACTED INCLUDE...
ROCKLAND...FORT HALL BANNOCK PEAK...ROY...ARBON...
SUBLETT RESERVOIR...PAULINE...
HAWKINS RESERVOIR AND DANIELS RESERVOIR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4264 11221 4264 11302 4228 11313 4227 11251
TIME...MOT...LOC 2126Z 202DEG 12KT 4232 11259 4232 11301

HUSTON
Special weather statement, May 24, 3:37 PM MDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
337 PM MDT TUE MAY 24 2016

IDZ023-025-242215-
CARIBOU HIGHLANDS ID-WASATCH MOUNTAINS/IDAHO PORTION ID-
337 PM MDT TUE MAY 24 2016

...THUNDERSTORMS OVER THE NORTHERN WASATCH MOUNTAINS MOVING
NORTHEAST INTO THE BEAR LAKE VALLEY THROUGH 415 PM MDT...

AT 333 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF THUNDERSTORMS
OVER THE NORTHERN WASATCH MOUNTAINS...MOVING NORTHEAST AT 15 MPH.

HALF INCH HAIL...BRIEF HEAVY RAIN...FREQUENT LIGHTNING AND GUSTY
WINDS UP TO 45 MPH ARE POSSIBLE WITH THESE STORMS AS THEY MOVE
NORTHEAST INTO THE BEAR LAKE VALLEY THROUGH 415 PM MDT.

LOCATIONS IMPACTED INCLUDE...
MONTPELIER...BEAR LAKE IDAHO PORTION...GEORGETOWN...SAINT CHARLES...
DINGLE...PARIS...BLOOMINGTON...MINNETONKA CAVE...OVID...BERN...
LIBERTY...EMMIGRANT SUMMIT...CLEAR CREEK RANGER STATION...
BORDER SUMMIT...GENEVA SUMMIT AND BENNINGTON.

LAT...LON 4268 11118 4222 11109 4202 11151 4240 11159
TIME...MOT...LOC 2133Z 230DEG 15KT 4232 11152 4214 11149

HUSTON
Special weather statement, May 24, 3:45 PM MDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
345 PM MDT TUE MAY 24 2016

IDZ021-023-242230-
CARIBOU HIGHLANDS ID-LOWER SNAKE RIVER PLAIN ID-
345 PM MDT TUE MAY 24 2016

...MODERATE THUNDERSTORM SOUTHWEST OF INKOM MOVING IN THAT GENERAL
DIRECTION THROUGH 430 PM MDT...

AT 342 PM MDT...DOPPLER RADAR WAS TRACKING A MODERATE THUNDERSTORM
SOUTHWEST OF INKOM...MOVING NORTHEAST AT 15 MPH.

HALF INCH HAIL...BRIEF HEAVY RAIN...AND WIND GUSTS TO 40 MPH ARE
POSSIBLE WITH THIS STORM AS IT MOVES NORTHEAST THROUGH 430 PM MDT.

LOCATIONS IMPACTED INCLUDE...
MCCAMMON...CHESTERFIELD RESERVOIR...INKOM...PORTNEUF GAP...FORT HALL
MOUNT PUTNAM AND FORT HALL PUTNAM LODGE.

LAT...LON 4263 11210 4265 11241 4303 11232 4297 11193
TIME...MOT...LOC 2142Z 197DEG 13KT 4274 11225

HUSTON

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 1:50 PM MDTSpecial Weather StatementPIHPower40 min
May 24, 3:30 PM MDTSpecial Weather StatementPIHPower60 min
May 24, 3:37 PM MDTSpecial Weather StatementPIHBear Lake38 min
May 24, 3:45 PM MDTSpecial Weather StatementPIHBannock45 min
May 24, 4:21 PM MDTSpecial Weather StatementPIHFranklin54 min
May 24, 4:39 PM MDTSpecial Weather StatementPIHButte66 min
May 24, 4:43 PM MDTSpecial Weather StatementPIHOneida62 min
May 24, 4:47 PM MDTSpecial Weather StatementPIHBannock58 min
May 24, 5:31 PM MDTSpecial Weather StatementPIHMadison59 min
May 24, 5:34 PM MDTSpecial Weather StatementPIHBannock41 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.